EconPapers    
Economics at your fingertips  
 

Cyclicality of bank liquidity creation

Denis Davydov, Zuzana Fungáčová and Laurent Weill

Journal of International Financial Markets, Institutions and Money, 2018, vol. 55, issue C, 81-93

Abstract: This paper investigates the cyclicality of bank liquidity creation. Since liquidity creation is a major economic function of banks, their liquidity creation behavior may amplify business cycle fluctuations. Using the methodology of Berger and Bouwman (2009) to compute liquidity creation measures, we analyze the relation between GDP growth and liquidity creation of Russian banks from 2004 to 2015. Detailed quarterly data on a very large sample of banks and coexistence of different bank ownership types (state-owned, domestic private and foreign banks), makes Russia an ideal natural laboratory for study of cyclicality of liquidity creation for banks. We find that liquidity creation of banks is procyclical. We show that the liquidity creation behavior of state-owned banks and foreign-owned banks is similar to that of domestic private banks in terms of procyclicality. We further find that the magnitude of procyclicality is higher for liquidity creation than for lending. Thus, while ownership of banks does not influence the cyclicality of bank liquidity creation, liquidity creation behavior of banks can amplify business cycle fluctuations.

Keywords: Bank; Liquidity creation; Business cycles; State ownership (search for similar items in EconPapers)
JEL-codes: G21 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117301981
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:55:y:2018:i:c:p:81-93

DOI: 10.1016/j.intfin.2018.02.014

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfin:v:55:y:2018:i:c:p:81-93